Alert archive / Mississippi / Tornado Warnings in 2020
Tornado Warning 56, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at Oct 28, 2020, 6:00 PM CDT for Lowndes County, Noxubee County, Mississippi. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 28, 2020, 6:00 PM CDT (23:00 UTC)
- Expired
- Oct 28, 2020, 6:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Lowndes County, MS, Noxubee County, MS
The radar
The Columbus AFB radar (KGWX), 79 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 28, 6:09 PM CDT | TORNADO | 4 Ene Macon, MS | THIS TORNADO TOUCHED DOWN ON PRAIRIE POINT ROAD WHERE SOME TREES HAD LARGE LIMBS BROKEN ALONG WITH A FEW PINE TREES SNAPPED. THE TORNADO MOVED IN A NORTH DIRECTION AND CAUSED A BIT MORE MINOR TREE DAMAGE ALONG BUGGS FERRY ROAD. AFTER MOVING THROUGH OPEN FIELDS |
| Oct 28, 6:15 PM CDT | TORNADO | 4 Se Brooksville, MS | TREES AND POWER LINES DOWNED AND A SCREEN DOOR WAS BLOWN OUT ALONG MAGNOLIA DR. |
| Oct 28, 6:17 PM CDT | TORNADO | 4 Se Brooksville, MS | SOCIAL MEDIA PICTURE OF THE TORNADO NEAR BROOKSVILLE, ALSO TDS ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
273
WFUS54 KJAN 282300
TORJAN
MSC087-103-282345-
/O.NEW.KJAN.TO.W.0056.201028T2300Z-201028T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
600 PM CDT Wed Oct 28 2020
The National Weather Service in Jackson has issued a
* Tornado Warning for...
Northeastern Noxubee County in east central Mississippi...
Southeastern Lowndes County in northeastern Mississippi...
* Until 645 PM CDT.
* At 600 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Macon, or 16 miles southwest of Pickensville,
moving north at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Deerbrook around 620 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3304 8845 3305 8855 3343 8857 3342 8830
TIME...MOT...LOC 2300Z 187DEG 29KT 3309 8851
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
DL4 follow-up statements
570
WWUS54 KJAN 282312
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
612 PM CDT Wed Oct 28 2020
MSC087-103-282345-
/O.CON.KJAN.TO.W.0056.000000T0000Z-201028T2345Z/
Noxubee MS-Lowndes MS-
612 PM CDT Wed Oct 28 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
NORTHEASTERN NOXUBEE AND SOUTHEASTERN LOWNDES COUNTIES...
At 612 PM CDT, a confirmed tornado was located near Deerbrook, or 14
miles west of Pickensville, moving north at 30 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Deerbrook around 620 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3314 8845 3314 8855 3343 8857 3342 8830
TIME...MOT...LOC 2312Z 180DEG 26KT 3317 8851
TORNADO...OBSERVED
HAIL...0.00IN
$$
DL585
WWUS54 KJAN 282321
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
621 PM CDT Wed Oct 28 2020
MSC087-103-282345-
/O.CON.KJAN.TO.W.0056.000000T0000Z-201028T2345Z/
Noxubee MS-Lowndes MS-
621 PM CDT Wed Oct 28 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR NORTH
CENTRAL NOXUBEE AND SOUTH CENTRAL LOWNDES COUNTIES...
At 620 PM CDT, a confirmed tornado was located just east of
Brooksville, or 15 miles west of Pickensville, moving north at 30
mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
north central Noxubee and south central Lowndes Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3320 8848 3320 8855 3343 8857 3342 8835
TIME...MOT...LOC 2320Z 181DEG 26KT 3324 8853
TORNADO...OBSERVED
HAIL...0.00IN
$$
DL531
WWUS54 KJAN 282331
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
631 PM CDT Wed Oct 28 2020
MSC103-282341-
/O.CAN.KJAN.TO.W.0056.000000T0000Z-201028T2345Z/
Noxubee MS-
631 PM CDT Wed Oct 28 2020
...THE TORNADO WARNING FOR NORTH CENTRAL NOXUBEE COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3329 8848 3329 8856 3331 8856 3340 8857
3343 8857 3342 8842
TIME...MOT...LOC 2331Z 174DEG 28KT 3330 8852
$$
MSC087-282345-
/O.CON.KJAN.TO.W.0056.000000T0000Z-201028T2345Z/
Lowndes MS-
631 PM CDT Wed Oct 28 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR SOUTH
CENTRAL LOWNDES COUNTY...
At 631 PM CDT, a confirmed tornado was located between Crawford and
Plum Grove, or 15 miles southwest of Columbus, moving north at 35
mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
south central Lowndes County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3329 8848 3329 8856 3331 8856 3340 8857
3343 8857 3342 8842
TIME...MOT...LOC 2331Z 174DEG 28KT 3330 8852
TORNADO...OBSERVED
HAIL...0.00IN
$$
DL531
WWUS54 KJAN 282345
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
645 PM CDT Wed Oct 28 2020
MSC087-282355-
/O.EXP.KJAN.TO.W.0056.000000T0000Z-201028T2345Z/
Lowndes MS-
645 PM CDT Wed Oct 28 2020
...THE TORNADO WARNING FOR SOUTH CENTRAL LOWNDES COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Jackson.
LAT...LON 3329 8848 3329 8856 3331 8856 3340 8857
3343 8857 3342 8842
TIME...MOT...LOC 2345Z 187DEG 29KT 3339 8851
$$
DLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Oct 28, 4:32 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Oct 28, 4:32 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
432 PM CDT Wed Oct 28 2020
.DISCUSSION...
Through tonight...
The main story in the short term is Hurricane Zeta and its impacts
on our forecast area. As of this afternoon, Zeta is located in the
north central Gulf of Mexico and made landfall in southeast
Louisiana this afternoon. The outer rainbands are moving across
southeast Louisiana and southern Mississippi. Ahead of this, we have
been getting some off and on rain showers over the area today as we
remain in an airmass characterized by over 2 inch precipitable
water. Zeta will continue to track to the northeast through the
evening/tonight, making a second landfall along the Mississippi
Gulf Coast and then moving across portions of southeast Mississippi.
Not much has changed in the thinking for impacts and the main
impacts to our region will be from wind gusts and heavy rainfall.
Zeta is a rather small storm and impacts won't be felt very far from
the center, but should also be felt more on the eastern side of the
storm with a sharp gradient on the western side of the storm. As
Zeta moves up the I-59 corridor, wind gusts up to 60 mph will be
possible across extreme eastern Mississippi, with gusts up to 50 mph
possible a little farther west.
Another concern will be from locally heavy rain. This storm will
move fast but there could be 2 to 4 inch totals in the southeast,
where a flash flood watch will remain, with locally higher amounts.
Outside of this 1 to 2 inches will be possible. While some of this
area has not seen a lot of recent rainfall, efficient rates may
bring localized flooding concerns.
While not a completely zero risk, there could be some severe
potential if any shower can rotate before the storm takes a more
northeast turn.
Zeta will track up the I-59 corridor, or perhaps just to the east,
through the evening before entering Alabama late tonight, before
midnight. Once the storm moves east, conditions should improve from
west to east. In its wake, the upper trough will move into the
region from the west and impacting the ArkLaMiss on Thursday. /28/
Thursday through Tuesday...Zeta will quickly make its exit of the
region as the day breaks on Thursday. Some breezy easterly winds
will linger is its wake, along with some cloud cover. An isolated
light shower can't be ruled out in the vicinity of the Highway 82,
but the rest of the CWA currently looks to remain dry. Highs will
Thursday will be cooler and range from the middle 50s to near 70.
A dry cold front will move through the region Thursday night. Again,
other than some cloud filtering east through the CWA, no rain will
accompany this frontal passage. Winds will become northerly in the
front's wake, with cooler drier air advection into the area as a
result. Lows Friday morning will be cool as they fall into the 40s.
Quiet weather currently looks to prevail across the entire CWA
Friday through next Tuesday. Temperatures will moderate up a touch
over the upcoming weekend, but pleasant conditions will still exist.
Come Sunday though, a strong cold front will push east through the
region. This will usher in a noticeably colder drier airmass Sunday
night through the early part of the work week.
Highs Sunday will range from the mid 60s to around 70. However on
Monday, they'll struggle to get out of the 50s in most locales. Then
on Tuesday, they're rebound into the 60s. Lows will be quite
chilly, especially Tuesday morning as good radiational cooling looks
to allow lows to range from the lower 30s north to mid 30s south. If
this pans out, it could result in widespread frost across locations
mainly north of the Interstate 20 corridor. /19/
&&
.AVIATION...
18Z TAF discussion:
Poor aviation conditions continue across the region today and will
continue until Thursday morning. Rain and showers continue to move
across the area, along with low clouds, ahead of Hurricane Zeta.
Zeta will make landfall later this evening and affect mainly
KPIB/KHBG/KMEI through 07z. Elsewhere, gusty winds will also be
possible with sustained winds around 10-20kts and gusts to 30kts
or potentially higher. Wind shear will be an issue especially for
southeastern TAF sites. Conditions should gradually improve with
the passing of the hurricane, and some return to VFR may occur
tomorrow late morning or afternoon. /28/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 51 61 45 61 / 82 2 0 0
Meridian 59 68 46 63 / 96 4 0 0
Vicksburg 48 60 45 61 / 67 0 0 0
Hattiesburg 58 67 45 65 / 94 2 0 0
Natchez 47 60 46 62 / 56 0 0 0
Greenville 48 56 43 59 / 87 8 1 0
Greenwood 51 60 43 60 / 83 10 1 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Thursday morning for MSZ052-057-058-
064>066-072>074.
Tropical Storm Warning for MSZ052-058-066-072>074.
Wind Advisory until 4 AM CDT Thursday for MSZ046-051-056-057-
063>065.
LA...None.
AR...None.
&&
19/28Hazardous weather outlook, Oct 28, 2:41 PM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 241 PM CDT Wed Oct 28 2020 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>038-040>045- 047>050-053-054-059>061-291100- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Warren-Hinds- Rankin-Scott-Claiborne-Copiah-Jefferson-Adams-Franklin MS- 241 PM CDT Wed Oct 28 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Thursday... The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday... The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. MSZ039-051-055-062-063-291100- Noxubee-Newton-Simpson-Lincoln-Lawrence- 241 PM CDT Wed Oct 28 2020 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Thursday... FLOODING THREAT...Limited TIMING...The rest of this afternoon through tonight Rainfall accumulations of 1 to 2 inches, with locally higher amounts up to 4 inches, will make localized flash flooding possible, particularly in low lying areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday... The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations, may be needed this afternoon into tonight. MSZ046-056-291100- Kemper-Smith- 241 PM CDT Wed Oct 28 2020 This hazardous weather outlook is for portions of central Mississippi, and east central Mississippi. .DAY ONE...Tonight and Thursday... FLOODING THREAT...Limited TIMING...The rest of this afternoon through tonight NON-THUNDERSTORM WINDS THREAT...Limited TIMING...The rest of this afternoon through tonight Rainfall accumulations of 1 to 2 inches, with locally higher amounts up to 4 inches, will make localized flash flooding possible, particularly in low lying areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/2.png) Weak trees and limbs may break and fall due to wind gusts between 30 and 40 mph. High profile vehicles could also be affected. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday... The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations, may be needed this afternoon into tonight. MSZ052-057-064-065-072-291100- Lauderdale-Jasper-Jefferson Davis-Covington-Marion- 241 PM CDT Wed Oct 28 2020 This hazardous weather outlook is for portions of east central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Thursday FLOODING THREAT...Elevated TIMING...The rest of this afternoon through tonight NON-THUNDERSTORM WINDS THREAT...Limited TIMING...The rest of this afternoon through tonight Areas of flash flooding are likely due to rainfall accumulations of 2 to 4 inches, with locally higher amounts of up to 6 inches. Some roads could be flooded or closed, and some structures may be potentially threatened with inundation. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/2.png) Weak trees and limbs may break and fall due to wind gusts between 30 and 40 mph. High profile vehicles could also be affected. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday... The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations, may be needed this afternoon into tonight. MSZ058-066-073-074-291100- Clarke-Jones-Lamar-Forrest- 241 PM CDT Wed Oct 28 2020 This hazardous weather outlook is for portions of east central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Thursday... FLOODING THREAT...Elevated TIMING...The rest of this afternoon through tonight NON-THUNDERSTORM WINDS THREAT...Elevated TIMING...The rest of this afternoon through tonight Areas of flash flooding are likely due to rainfall accumulations of 2 to 4 inches, with locally higher amounts of up to 6 inches. Some roads could be flooded or closed, and some structures may be potentially threatened with inundation. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/2.png) Wind gusts of 40 to 60 mph will be possible late this afternoon into early Thursday morning. Downed trees and powerlines are likely, and power outages may last for several days. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday... The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations, will be needed this afternoon into tonight. 19 && ...HAZARD LEGEND... *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. *NON-THUNDERSTORM WINDS* Significant...Scattered downed trees and power lines are likely due to sustained winds over 35 mph and potential wind gusts greater than 50 mph. Elevated...A few downed trees and power lines are possible due to sustained winds ranging from 25 to 35 mph and potential for wind gusts over 40 mph. Travel will also be difficult for those in high profile vehicles. Limited...Weak trees and limbs may break and fall due to sustained winds up to 25 mph and wind gusts around 35 mph. High profile vehicles could also be affected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 28, 9:48 AM CDT | River Flood Warning | JAN | Jones | 12 hr |
| Oct 28, 4:01 PM CDT | Wind Advisory | JAN | Covington, Jasper, Jefferson Davis, Kemper, Lawrence, Newton and 1 more | 12 hr |
Nearby
Tornado Warnings in Mississippi, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.